How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18450
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I need a remedy for excess cortisol levels. Can you suggest,

Resolved Question:

I need a remedy for excess cortisol levels. Can you suggest, please.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. D. Love replied 3 years ago.
It will help if you could provide some further information:
Could you provide the actual results of the cortisol level?

Customer: replied 3 years ago.
Sorry, have not had a test. Relying on the sympton checklist. As I am a long term prednisolone user due to rheumatoid arthritis have been warned that sleep can be disturbed, and prescribed sleeping pills.
Customer: replied 3 years ago.
I'm struggling a bit with our slow broadband and don't know if my answer has reached you. I have not had a cortisol test though blood tests are carried out regularly to check various levels connected to rheumatoid arthritis and prescribed drugs including prednisolone, zopiclone and leflunamide. I have been complaining for several years about feeling revved up at night time and sleeping difficulties.
Expert:  Dr. D. Love replied 3 years ago.
OK. That is a different situation, but first let me clarify some terms within this situation.

The prednisolone works like cortisol in your body, but it does not actually increase the level of cortisol; it is a direct effect of the drug. In fact, chronic use of significant doses of prednisolone will actually suppress cortisol release from the adrenal glands and if the cortisol levels are checked in this situation, it will usually be low. Therefore, someone on prednisolone that is having symptoms similar to excessive amounts of cortisol, it is not that the cortisol levels are high, it is that there is a direct effect of the drug. From a medical perspective, the symptoms that are seen from high levels of cortisol are called Cushing syndrome, but when these symptoms are due to taking a drug, we refer to it as exogenous Cushing syndrome.

When dealing with exogenous Cushing syndrome, the most important intervention is to minimize the use of the drug. Ideally, we would prefer to get off the drug completely (by a gradual taper, not a sudden stopping of the drug). There are some situations in which it is not possible to get off the drug, and the goal in that situation would be to get on as low a dose as possible, or every other day dosing, if possible. To accomplish this, it would also be appropriate to utilize other treatment regimens for the disease being treated with the prednisolone (such as using a disease modifying drug for rheumatoid arthritis in your case).

If the prednisolone cannot be stopped or lowered, there is no specific remedy for the symptoms that are caused by the drug. Certain symptoms may respond to symptomatic relief, such as the use of a diuretic to help with swelling or a sleeping pill to help with insomnia, but these are not truly a remedy.

If you need any clarification, please let me know.

Dr. D. Love and 3 other Medical Specialists are ready to help you